Tornadoes · United States · Iowa · 2011
EF2 tornado, Riceville to Henrytown, Iowa, May 22, 2011
From Riceville to Henrytown, this EF2 tornado ran 28.7 miles across Howard and Fillmore counties on May 22, 2011, touching down at 2:33 PM CDT and reaching 250 yards wide. It killed nobody and injured 3, and did $775,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 22, 2011
- Touchdown
- 2:33 PM CDT (19:33 UTC)
- Lifted
- 3:29 PM CDT (20:29 UTC)
- On the ground
- 56 minutes
- Path length
- 28.7 miles (46.1 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $775,000
- Counties
- Howard and Fillmore counties
- Touchdown point
- 43.409, -92.493
- Lift-off point
- 43.579, -91.972
- Record number
- 1105221333-02
What the Weather Service recorded
During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through northeast Iowa. These severe thunderstorms produced three confirmed tornadoes. The first tornado occurred in Howard County and was rated an EF2. The second (EF1) and third (EF0) tornadoes both occurred in Fayette County. Significant damage occurred between Chester (Howard County) and Lime Springs (Howard County) where several farms had buildings completely destroyed or significantly damaged. Three minor injuries occurred with the Howard County tornado. Around 850 customers were without power after the storms moved through in Howard County. Damages were estimated to be almost $700 thousand.
During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2. The first tornado moved into Fillmore County from northeast Iowa and the second tornado occurred over eastern Houston County before crossing the Mississippi River into western Wisconsin. The first tornado produced significant damage around Harmony (Fillmore County) where silos were damaged and roofs taken off structures. The second tornado produced damage around Hokah (Houston County) with barns and other farm buildings damaged along with several residences. Around 4,500 customers loss power across Fillmore and Houston Counties. Damages across southeast Minnesota were estimated to be between $400 and $500 thousand.
This tornado first caused some damage about 3 miles north of State Highway 9 north of Riceville. The tornado almost immediately strengthen to EF1 as it moved northeast. Several farms had outbuildings destroyed, widespread tree damage occurred and several homes had partial or complete roof damage. As the tornado passed south of Chester, it increased to its maximum width and strength. The tornado remained at EF2 strength as it crossed the state line into Fillmore County Minnesota. The tornado passed through rural portions of the county affecting around a dozen farms with only three minor injuries occurring. Around 850 customers were loss power as a result of the storms. Damages were estimated to be around $500 thousand.
This tornado moved into Fillmore County, west of Granger, shortly after 2 p.m. and continued to track northeast until dissipating northeast of Harmony. The worst damage from this tornado occurred southwest and west of Harmony where two farm silos were damaged and roofs were taken off structures. Damages were estimated to be around $250 thousand.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:10 UTC and running to 21:20 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:10 UTC | 21:20 UTC | Tornado Watch | ARX |
| 19:03 UTC | 20:00 UTC | Severe Thunderstorm Warning | ARX |
| 19:43 UTC | 20:15 UTC | Tornado Warning | ARX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 22, 3:00 AM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, May 22, 3:00 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT SUN MAY 22 2011 .SHORT TERM...TODAY THROUGH TUESDAY FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING. A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+ KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET. THE 22.00Z SHORT TERM MODELS OF THE NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY 00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA. MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER THOUGH...AND TIMING DEFINITELY IMPACTED ALSO. FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS. THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR THE AFTERNOON HOURS. THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN. 850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS IN THIS PERIOD. && .AVIATION...TODAY AND TONIGHT QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/ KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925- 850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/ MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO LOWER BACK INTO THE 2K TO 3.5K FT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM... RIECK AVIATION.......... RRS
Hazardous weather outlook, May 22, 12:47 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1247 PM CDT SUN MAY 22 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 1247 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER AFTERNOON...ENDING THE THREAT. WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY... ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN THE 1 TO 4 PM WINDOW. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-231100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 1247 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE STORMS PUSH INTO EASTERN WISCONSIN. WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY... ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND VERY EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
In the hours before
Special weather statement, May 22, 2:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 209 PM CDT SUN MAY 22 2011 WIZ017-029-034-042-053-055-222100- CLARK-JACKSON-MONROE-RICHLAND-TAYLOR-VERNON- 209 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN... AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG THUNDERSTORMS FROM MEDFORD...SOUTH TO NEILLSVILLE...SOUTH TO NEAR TOMAH...LA FARGE...AND MUSCODA. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH. THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN THREAT WITH THESE STORMS. THE STORMS WILL PRESS OUT OF THE AREA BY 3 PM. HOWEVER...ANOTHER ROUND OF STORMS ARE EXPECTED LATER THIS AFTERNOON WITH A COLD FRONT MOVING THROUGH. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. WIZ043-044-222100- ADAMS-JUNEAU- 209 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN... AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG THUNDERSTORMS FROM NEILLSVILLE...SOUTH TO NEAR TOMAH...AND TO LA FARGE. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH AND WILL AFFECT CENTRAL WISCONSIN THROUGH 4 PM. AREAS THAT WILL BE AFFECTED INCLUDE...NEW LISBON...WISCONSIN DELLS...NECEDAH...AND ADAMS- FRIENDSHIP. THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN THREAT WITH THESE STORMS. TAKE SHELTER WHEN THE STORMS APPROACH. THE STORMS WILL PRESS OUT OF THE AREA BY 4 PM. HOWEVER...ANOTHER ROUND OF STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE VERY EARLY EVENING WITH A COLD FRONT MOVING THROUGH. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. BAUMGARDT
Local storm report, May 22, 2:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 W KASSON 44.03N 92.77W
05/22/2011 E0.88 INCH DODGE MN TRAINED SPOTTER
&&
ZTAYLORLocal storm report, May 22, 2:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 2 ESE MANTORVILLE 44.05N 92.72W
05/22/2011 E0.50 INCH DODGE MN AMATEUR RADIO
&&
ZTAYLORSpecial weather statement, May 22, 2:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 217 PM CDT SUN MAY 22 2011 IAZ008>010-018-019-029-MNZ079-086>088-094>096-222100- CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER- OLMSTED-WABASHA-WINNESHIEK-WINONA- 217 PM CDT SUN MAY 22 2011 ...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH... AT 215 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG AND SEVERE THUNDERSTORMS FROM MINNEAPOLIS MINNESOTA...TO EAST OF AUSTIN...TO NEAR CHARLES CITY IOWA. THE LINE OF STORMS WAS MOVING EAST AT ABOUT 50 MPH. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES. ONCE THIS LINE OF STORMS PASSES YOUR AREA...THE SEVERE THUNDERSTORM THREAT ENDS. BY 4 OR 5 PM...THE STORMS ARE EXPECTED TO BE INTO WISCONSIN. BE READY TO SEEK SHELTER AS THE STORMS APPROACH. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. BAUMGARDT
Local storm report, May 22, 2:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 3 E ELROY 43.74N 90.21W
05/22/2011 E0.88 INCH JUNEAU WI PUBLIC
&&
ZTAYLORLocal storm report, May 22, 2:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL BYRON 44.03N 92.65W
05/22/2011 E0.50 INCH OLMSTED MN PUBLIC
&&
ZTAYLORThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
7.6 hours before the tornado, 186 km from the path. May 22, 2011.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.2 K/km
Minneapolis, MN (KMPX), 00:00Z
4.4 hours after it, 186 km from the path. May 23, 2011.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1104 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.4 K/km
The radar
The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:33 UTC | TORNADO | 4 Ne Riceville | Howard, IA | DAMAGE SURVEY CONDUCTED 5/23. THE TORNADO BEGAN 4.2 MILES NORTHEAST OF RICEVILLE WITH EF1 DAMAGE. IT REACHED ITS MAXIMUM STRENGTH EF2 AND SIZE 250 YARDS WIDE 2.5 MILES SOUTH OF CHESTER IOWA. THE PATH CONTINUED NORTHEAST |
| 19:45 UTC | TSTM WND DMG | 5 E Mcintire | Howard, IA | SEVERE DAMAGE TO A HOME |
| 19:59 UTC | TSTM WND DMG | 3 Ssw Chester | Howard, IA | POWER LINES DOWN |
| 20:02 UTC | TSTM WND DMG | 2 S Chester | Howard, IA | SIGNIFICANT DAMAGE TO HOME/FARM |
| 20:02 UTC | TORNADO | York | Fillmore, MN | TORNADO ON GROUND. |
| 20:04 UTC | TSTM WND DMG | 3 N Granger | Fillmore, MN | BARN DAMAGED 3 MILES NORTH OF GRANGER |
| 20:20 UTC | TORNADO | 5 W Harmony | Fillmore, MN | COUNTY RD 44/15. TORNADO ON GROUND |
| 20:21 UTC | TORNADO | 6 N Granger | Fillmore, MN | TORNADO ON GROUND. |
| 20:25 UTC | HAIL 0.25 | Preston | Fillmore, MN | IN ADDITION TO THE HAIL 1.21 INCHES OF RAIN FELL |
| 20:27 UTC | TORNADO | N Harmony | Fillmore, MN | DAMAGE TO SILOS...ROOFS. 1/2 N OF HARMONY |
| 21:00 UTC | TORNADO | 3 Nw Caledonia | Houston, MN | STORM SURVEY CONDUCTED 5/23. THE TORNADO BEGAN ONE HALF MILE WEST OF THE INTERSECTION OF HIGHWAY 22 AND 76 IN CENTRAL HOUSTON COUNTY. THE MOST SIGNIFICANT DAMAGE WAS 5 MILES WEST-SOUTHWEST OF HOKAH WITH EF2 DAMAGE AND A |
| 21:15 UTC | TSTM WND GST 60 | Hokah | Houston, MN | |
| 21:16 UTC | TSTM WND DMG | Hokah | Houston, MN | 1 FOOT DIAMETER PINE TREE SNAPPED. WIND ESTIMATED 60 MPH. |
| 21:21 UTC | TORNADO | 2 S La Crescent | Houston, MN | POSSIBLE BRIEF TORNADO TOUCHDOWN. SEVERAL TREES SNAPPED OFF AND BRANCHES THROWN. 80 YARDS WIDE DAMAGE JUST NORTH OF ROOT RIVER ON HWY 26. REPORTED BY OFF DUTY NWS EMPLOYEE. |
| 21:29 UTC | HAIL 2 | 1 E Caledonia | Houston, MN | REPORTED BY OFF DUTY NWS EMPLOYEE AT 445PM. TIME OF EVENT ESTIMATED BY RADAR. SOME MELTING OF HAIL HAD ALREADY OCCURRED. |
| 21:30 UTC | HAIL 0.25 | 9 W La Crescent | Houston, MN | |
| 21:42 UTC | HAIL 1 | Rock Falls | Cerro Gordo, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 22, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 2:13 PM CDT | EF1 | Hennepin, MN | 13.6 | 880 | 1 | 48 | $167 million |
| May 22 | 2:33 PM CDT | EF1 | Price, WI to IA, MN | 3.3 | 600 | $4,000 | ||
| May 22 | 2:38 PM CDT | EF0 | Lafayette, MO | 0.3 | 40 | $500 | ||
| May 22 | 2:40 PM CDT | EF2 | Iowa, IA | 3.9 | 75 | $250,000 | ||
| May 22 | 2:52 PM CDT | EF0 | Anoka, MN | 0.2 | 30 | $50,000 | ||
| May 22 | 2:54 PM CDT | EF0 | Iowa, IA | 2.0 | 25 | $10,000 | ||
| May 22 | 3:13 PM CDT | EF0 | Bremer, IA | 0.1 | 30 | |||
| May 22 | 3:16 PM CDT | EF0 | Washington, MN | 2.6 | 75 | $50,000 | ||
| May 22 | 3:25 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | |||
| May 22 | 3:37 PM CDT | EF1 | Fayette, IA | 7.9 | 70 | $175,000 | ||
| May 22 | 3:58 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | $3,000 | ||
| May 22 | 4:00 PM CDT | EF1 | Barron, WI | 2.0 | 300 | $200,000 | ||
| May 22 | 4:01 PM CDT | EF0 | Fayette, IA | 1.4 | 50 | $10,000 | ||
| May 22 | 4:05 PM CDT | EF2 | Houston, MN to WI | 13.8 | 150 | $15 million | ||
| May 22 | 4:10 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 22 | 4:37 PM CDT | EF1 | Jasper, IN | 0.3 | 33 | $25,000 | ||
| May 22 | 4:47 PM CDT | EF1 | La Crosse, WI | 8.2 | 125 | $920,000 | ||
| May 22 | 4:50 PM CDT | EF1 | Saline, MO | 3.5 | 75 | $230,000 | ||
| May 22 | 5:15 PM CDT | EF2 | Monroe, WI | 64.5 | 800 | 1 | $7.7 million | |
| May 22 | 5:34 PM CDT | EF5 | Joplin tornado, MO | 21.6 | 1,600 | 158 | 1150 | $2.8 billion |
| May 22 | 5:39 PM CDT | EF0 | Price, WI | 1.1 | 350 | $1,000 | ||
| May 22 | 5:52 PM CDT | EF0 | Price, WI | 1.1 | 400 | |||
| May 22 | 6:01 PM CDT | EF0 | Price, WI | 2.1 | 350 | $5,000 | ||
| May 22 | 6:10 PM CDT | EF2 | Newton, MO | 14.1 | 800 | $1.0 million | ||
| May 22 | 6:20 PM CDT | EF0 | Jack, TX | 0.0 | 50 | |||
| May 22 | 6:25 PM CDT | EF1 | Ogle, IL | 29.1 | 200 | $150,000 | ||
| May 22 | 6:26 PM CDT | EF0 | Price, WI | 0.8 | 275 | |||
| May 22 | 6:28 PM CDT | EF1 | Ogle, IL | 1.7 | 200 | $50,000 | ||
| May 22 | 6:33 PM CDT | EF2 | Delaware, OK | 6.7 | 800 | $1.0 million | ||
| May 22 | 6:40 PM CDT | EF1 | Ogle, IL | 0.5 | 100 | $50,000 | ||
| May 22 | 6:42 PM CDT | EF1 | Wagoner, OK | 3.5 | 300 | |||
| May 22 | 6:52 PM CDT | EF3 | Delaware, OK to MO | 17.9 | 1,550 | 4 | $2.0 million | |
| May 22 | 6:55 PM CDT | EF1 | Winnebago, IL | 2.7 | 50 | |||
| May 22 | 6:59 PM CDT | EF1 | Winnebago, IL | 0.9 | 50 | $15,000 | ||
| May 22 | 7:10 PM CDT | EF2 | Stone, MO | 15.7 | 200 | $1.1 million | ||
| May 22 | 7:27 PM CDT | EF1 | Cherokee, OK | 3.0 | 250 | $70,000 | ||
| May 22 | 7:33 PM CDT | EF0 | Green Lake, WI | 0.4 | 30 | $1,000 | ||
| May 22 | 7:47 PM CDT | EF0 | Green Lake, WI | 4.2 | 50 | $5,000 | ||
| May 22 | 7:50 PM CDT | EF0 | Cherokee, OK | 0.1 | 50 | |||
| May 22 | 8:13 PM CDT | EF1 | Delaware, OK | 4.7 | 400 | $25,000 | ||
| May 22 | 8:14 PM CDT | EF2 | Adair, OK | 4.5 | 200 | $250,000 | ||
| May 22 | 8:29 PM CDT | EF0 | Delaware, OK | 1.0 | 100 | |||
| May 22 | 8:30 PM CDT | EF2 | Delaware, OK | 2.9 | 350 | 12 | $400,000 | |
| May 22 | 8:36 PM CDT | EF1 | Delaware, OK | 1.7 | 150 | |||
| May 22 | 8:41 PM CDT | EF0 | Renville, ND | 0.1 | 25 | |||
| May 22 | 8:44 PM CDT | EF1 | Delaware, OK | 0.5 | 100 | |||
| May 22 | 8:54 PM CDT | EF1 | Benton, AR | 2.8 | 450 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.